Advertisement

Osteoporosis International

, Volume 29, Issue 3, pp 769–772 | Cite as

Rebound-associated vertebral fractures after discontinuation of denosumab for the treatment of maxillitis

  • R. NiimiEmail author
  • T. Kono
  • A. Nishihara
  • M. Hasegawa
  • T. Kono
  • A. Sudo
Case Report

Abstract

We reported a 69-year-old female who discontinued denosumab due to dental treatment and subsequently suffered rebound-associated vertebral fractures 10 months after the last injection. This case raised an alarm regarding the discontinuation of denosumab for dental treatment. Denosumab, a human monoclonal antibody administered by subcutaneous injection, to the best of our knowledge, is the only fully investigated inhibitor of receptor activator of nuclear factor kappa B ligand. Discontinuation of denosumab leads to bone turnover rebound and rapid bone mineral density loss. Several studies have reported rebound-associated vertebral fractures after discontinuation of denosumab. We report on a new case of rebound-associated vertebral fractures after discontinuation of denosumab. A 69-year-old female, who withdrew from denosumab treatment after 3 years due to maxillitis, presented to our hospital with severe low back pain without any history of trauma. Ten months had passed since the last injection. Magnetic resonance imaging showed five acute vertebral fractures, which appeared to be rebound-associated vertebral fractures caused by discontinuation of denosumab due to dental treatment. This case clearly demonstrates the risk of discontinuation of denosumab for dental treatment.

Keywords

Denosumab Discontinuation of treatment Rebound-associated vertebral fractures 

Notes

Compliance with ethical standards

Conflict of interest

None

References

  1. 1.
    Karlsson L, Lundkvist J, Psachoulia E, Intorcia M, Ström O (2015) Persistence with denosumab and persistence with oral bisphosphonates for the treatment of postmenopausal osteoporosis: a retrospective, observational study, and a meta-analysis. Osteoporos Int 26(10):2401–2411.  https://doi.org/10.1007/s00198-015-3253-4 CrossRefPubMedPubMedCentralGoogle Scholar
  2. 2.
    Papapoulos S, Lippuner K, Roux C, Lin CJ, Kendler DL, Lewiecki EM, Brandi ML, Czerwiński E, Franek E, Lakatos P, Mautalen C, Minisola S, Reginster JY, Jensen S, Daizadeh NS, Wang A, Gavin M, Libanati C, Wagman RB, Bone HG (2015) The effect of 8 or 5 years of denosumab treatment in postmenopausal women with osteoporosis: results from the FREEDOM extension study. Osteoporos Int 26(12):2773–2783.  https://doi.org/10.1007/s00198-015-3234-7 CrossRefPubMedPubMedCentralGoogle Scholar
  3. 3.
    Bone HG, Bolognese MA, Yuen CK, Kendler DL, Miller PD, Yang YC, Grazette L, San Martin J, Gallagher JC (2011) Effects of denosumab treatment and discontinuation on bone mineral density and bone turnover markers in postmenopausal women with low bone mass. J Clin Endocrinol Metab 96(4):972–980.  https://doi.org/10.1210/jc.2010-1502 CrossRefPubMedGoogle Scholar
  4. 4.
    O’Halloran M, Boyd NM, Smith A (2014) Denosumab and osteonecrosis of the jaws—the pharmacology, pathogenesis and a report of two cases. Aust Dent J 59(4):516–519.  https://doi.org/10.1111/adj.12217 CrossRefPubMedGoogle Scholar
  5. 5.
    Khan A, Morrison A, Cheung A, Hashem W, Compston J (2016) Osteonecrosis of the jaw (ONJ): diagnosis and management in 2015. Osteoporos Int 27(3):853–859.  https://doi.org/10.1007/s00198-015-3335-3 CrossRefPubMedGoogle Scholar
  6. 6.
    Anastasilakis AD, Polyzos SA, Makras P, Aubry-Rozier B, Kaouri S, Lamy O (2017) Clinical features of 24 patients with rebound-associated vertebral fractures after denosumab discontinuation: systematic review and additional cases. J Bone Miner Res 32(6):1291–1296.  https://doi.org/10.1002/jbmr.3110 CrossRefPubMedGoogle Scholar
  7. 7.
    Lamy O, Gonzalez-Rodriguez E, Stoll D, Hans D, Aubry-Rozier B (2017) Severe rebound-associated vertebral fractures after denosumab discontinuation: 9 clinical cases report. J Clin Endocrinol Metab 102(2):354–358.  https://doi.org/10.1210/jc.2016-3170 PubMedGoogle Scholar
  8. 8.
    Aubry-Rozier B, Gonzalez-Rodriguez E, Stoll D, Lamy O (2016) Severe spontaneous vertebral fractures after denosumab discontinuation: three case reports. Osteoporos Int 27(5):1923–1925.  https://doi.org/10.1007/s00198-015-3380-y CrossRefPubMedGoogle Scholar
  9. 9.
    Niimi R, Kono T, Nishihara A, Hasegawa M, Kono T, Sudo A (2014) Determinants associated with bone mineral density increase in response to daily teriparatide treatment in patients with osteoporosis. Bone 66:26–30.  https://doi.org/10.1016/j.bone.2014.05.017 CrossRefPubMedGoogle Scholar
  10. 10.
    Brown JP, Roux C, Törring O, Ho PR, Beck Jensen JE, Gilchrist N, Recknor C, Austin M, Wang A, Grauer A, Wagman RB (2013) Discontinuation of denosumab and associated fracture incidence: analysis from the fracture reduction evaluation of Denosumab in osteoporosis every 6 months (FREEDOM) trial. J Bone Miner Res 28(4):746–752.  https://doi.org/10.1002/jbmr.1808 CrossRefPubMedPubMedCentralGoogle Scholar
  11. 11.
    Cummings SR, Ferrari S, Eastell R, Gilchrist N, Beck Jensen JE, McClung M, Roux C, Törring O, Valter I, Wang AT, Brown JP (2017) Vertebral fractures following discontinuation of denosumab: a post-hoc analysis of the randomized placebo-controlled FREEDOM trial and its extension. J Bone Miner ResGoogle Scholar
  12. 12.
    McClung MR, Wagman RB, Miller PD, Wang A, Lewiecki EM (2017) Observations following discontinuation of long-term denosumab therapy. Osteoporos Int 28(5):1723–1732.  https://doi.org/10.1007/s00198-017-3919-1 CrossRefPubMedPubMedCentralGoogle Scholar
  13. 13.
    Freemantle N, Satram-Hoang S, Tang ET, Kaur P, Macarios D, Siddhanti S, Borenstein J, Kendler DL, Investigators DAPS (2012) Final results of the DAPS (Denosumab adherence preference satisfaction) study: a 24-month, randomized, crossover comparison with alendronate in postmenopausal women. Osteoporos Int 23(1):317–326.  https://doi.org/10.1007/s00198-011-1780-1 CrossRefPubMedGoogle Scholar
  14. 14.
    Leder BZ, Tsai JN, Uihlein AV, Wallace PM, Lee H, Neer RM, Burnett-Bowie SA (2015) Denosumab and teriparatide transitions in postmenopausal osteoporosis (the DATA-switch study): extension of a randomised controlled trial. Lancet 386(9999):1147–1155CrossRefPubMedPubMedCentralGoogle Scholar
  15. 15.
    McClung MR (2016) Cancel the denosumab holiday. Osteoporos Int 27(5):1677–1682.  https://doi.org/10.1007/s00198-016-3553-3 CrossRefPubMedGoogle Scholar

Copyright information

© International Osteoporosis Foundation and National Osteoporosis Foundation 2017

Authors and Affiliations

  1. 1.Department of Orthopaedic SurgeryTomidahama HospitalYokkaichi CityJapan
  2. 2.Department of Orthopaedic SurgeryMie University Graduate School of MedicineTsu CityJapan

Personalised recommendations